Case reported of severe osteopenia caused by heparin treatment of thrombosis in the eleventh week of pregnancy followed by heparin prophylaxis (5000 IU three times daily) during pregnancy and lactation. The mother complained of back pain during the last two weeks of pregnancy. Six weeks post partum, generalized osteopenia in the skeleton was diagnosed and a compression fracture of the body of the sixth thoracic vertebra. During pregnancy the mother had relatively low serum concentrations of 1,25(OH)2D, the active metabolite of vitamin D, and six weeks after delivery the serum concentration had fallen to about 50% of the lowest reference level. Eight and fourteen weeks after delivery, when heparin treatment had been discontinued, the serum concentrations of 1,25(OH)2D were within the reference range for non-pregnant adults. – Acta Obstet Gynecol Scand 1993 Nov;72(8):674-5 — Osteopenia caused by heparin treatment in pregnancy. — Haram K, Hervig T, Thordarson H, Aksnes L.
Heparin adversely affected bone density in about one third of exposed patients. – Am J Obstet Gynecol 1994 Mar;170(3):862-9 — A prospective study of heparin-induced osteoporosis in pregnancy using bone densitometry. — Barbour LA, Kick SD, Steiner JF, LoVerde ME, Heddleston LN, Lear JL, Baron AE, Barton PL.
Vitamin C may interact adversely with heparin. – Mayo Clin Proc 1970 Feb;45(2):140-5 — Heparin-ascorbic acid antagonism. — Owen CA Jr, Tyce GM, Flock EV, McCall JT.
Several cases have been reported of patients with severe hemorrhages caused by low-molecular-weight heparins (LMWH). – Rev Clin Esp 2002 Nov;202(11):583-7 — Hemorrhages among patients treated with low-molecular-weight heparins — Article in Spanish — Vallano Ferraz A, Pedros Cholvi C, Montane Esteva E, Bejarano Romero F, Lopez Andres A, Cereza Garcia G, Arnau De Bolos JM.
Administration of low-molecular-weight heparins such as enoxaparin is increasing, and clinicians must be aware of the potential for adverse drug events such as hypersensitivity reactions. – Pharmacotherapy 2002 Nov;22(11):1511-5 — Anaphylactoid reaction to enoxaparin in a patient with deep venous thrombosis. — MacLaughlin EJ, Fitzpatrick KT, Sbar E, Jewell C.
Consult with your physician before using herbs or herbal products – especially those which may have a blood thinning effect.